Montana, 2013

Flash Flood and Hail in Montana, August 13, 2013

August 13, 2013 · NWS GGW · 3 events in 2 counties and zones

An area of enhanced surface moisture and a moderately unstable atmosphere allowed a strong thunderstorm to grow and evenetually become severe over portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An area of enhanced surface moisture and a moderately unstable atmosphere allowed a strong thunderstorm to grow and evenetually become severe over portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 12, 10:46 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 12, 10:46 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
1146 PM MDT MON AUG 12 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
UPDATE...THUNDERSTORMS HAVE MOVED INTO PHILLIPS COUNTY AT 05Z.
SHORT TERM MODELS HAS THE STORMS HOLDING TOGETHER AS THEY MOVE EAST
TOWARDS VALLEY COUNTY OVERNIGHT AND MAY MOVE FURTHER EAST TUESDAY
MORNING BEFORE DISSIPATING IN MORE STABLE AIRMASS. HAVE UPDATED
FORECAST TO INCREASE STORM COVERAGE TO SCATTERED OVERNIGHT IN THE
NORTHWEST ZONES.

PREVIOUS DISCUSSION...CONDITIONS ARE EXPECTED TO BECOME A BIT MORE
UNSETTLED THE NEXT COUPLE OF DAYS.

UPPER RIDGE IS SLOWLY BUILDING OVER THE WESTERN STATES WHILE ENOUGH
MOISTURE AND WEAK DISTURBANCES REMAIN IN THE WEAK FLOW FOR SCATTERED
LATE-DAY THUNDERSTORM ACTIVITY INTO WEDNESDAY.

MODELS DIFFER ON TIMING AND PLACEMENT THROUGH WEDNESDAY OF SHOWERS
AND THUNDERSTORMS BUT ARE GENERALLY SHOWING AN AXIS OF INSTABILITY
NW TO SOUTHEAST FROM SOUTHERN ALBERTA THROUGH SOUTHEAST MT. AS WITH
WHAT HAS HAPPENED THE PAST COUPLE OF DAYS...STORMS ARE LIKELY TO
INITIATE OVER THE HIGHER TERRAIN WITH SLOW MOVEMENT EAST OR
SOUTHEAST.

BIAS CORRECTED TEMPERATURES HAVE BEEN TOO COOL ON DAYTIME HIGHS...SO
HAVE GONE SEVERAL DEGREES ABOVE...CLOSER TO RAW GUIDANCE. THIS TREND
SHOULD CONTINUE AS THE UPPER RIDGE BUILDS THIS WEEK.  TFJ

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE GOING LONG RANGE FORECAST IS IN PRETTY GOOD SHAPE SO ONLY A
FEW MINOR TWEAKS WERE MADE TO THE EXTENDED GRIDS. 12/12Z GUIDANCE
CONTINUES TO DEPICT A LARGE UPPER LEVEL RIDGE BUILDING INTO
NORTHEAST MONTANA FOR THURSDAY AND FRIDAY WITH WARMING 850MB
TEMPERATURES. CURRENT GRIDS CAPTURE GRADUALLY MODERATING
TEMPERATURES THROUGH THIS PERIOD RATHER WELL. CURRENTLY FRIDAY
LOOKS TO BE THE WARMEST DAY WHEN MANY LOCATIONS MAY SOAR INTO THE
90S GIVEN 850MB TEMPERATURES IN THE +25C TO +29 RANGE. THE RIDGE
IS EXPECTED TO FLATTEN ON SATURDAY AS A COLD FRONT BEGINS TO
APPROACH SO HAVE TWEAKED TEMPERATURES DOWN ACCORDINGLY JUST A
COUPLE OF DEGREES. SUNDAY SHOULD ALSO FEATURE SOMEWHAT COOLER
CONDITIONS IN THE WAKE OF THE COLD FRONTAL PASSAGE. DRY CONDITIONS
ARE ALSO EXPECTED TO LARGELY PREVAIL WITH THE RIDGE PROMOTING A
SUBSIDENCE REGIME OVER THE CWA. NOT MUCH MOISTURE WITH THE FRONTAL
PASSAGE EITHER AND SO IT IS UNCLEAR WHETHER OR NOT THERE WILL BE
MUCH SHOWER ACTIVITY EVEN TOWARD THE WEEKEND. WILL KEEP SLIGHT
CHANCE POPS FOR NOW.

MONDAY AND BEYOND...ANOTHER UPPER RIDGE WILL BUILD INTO NORTHEAST
MONTANA AND SLIDE EAST OF THE CWA WHICH WILL ALLOW THE FLOW ALOFT
TO TURN MORE SOUTHWESTERLY TOWARD THE MIDDLE OF NEXT WEEK. LONG
RANGE GUIDANCE...INCLUDING RELIABLE ECMWF SOLUTION...SHOWS 850MB
TEMPERATURES AGAIN INCREASING NEXT WEEK. WILL KEEP NEAR TO ABOVE
AVERAGE TEMPERATURES IN THE GRIDS. WILL ALSO KEEP THE FORECAST
AREA DRY EARLY NEXT WEEK AS THE NEXT RIDGE BUILDS IN. MALIAWCO

PREVIOUS DISCUSSION...
WITH THE WARM FRONT IN THE AREA...A CHANCE OF SHOWERS AND
THUNDERSTORMS WILL LINGER INTO WEDNESDAY EVENING.

THEN...UPPER RIDGE TAKES CONTROL OF THE WEATHER FOR THURSDAY AND
FRIDAY WITH DRY WEATHER AS TEMPERATURES WARM TO NEAR 90 IN MOST
AREAS.

BOTH THE GFS AND ECMWF WANT TO BRING A SHORTWAVE TROUGH ACROSS THE
CANADIAN PRAIRIES OVER THE WEEKEND THAT FLATTEN THE RIDGE. AT THE
SAME TIME...A COLD FRONT MOVES ACROSS EASTERN MONTANA EITHER
SATURDAY NIGHT OR SUNDAY. THE SYSTEM HAD LIMITED MOISTURE BUT WITH
AN UNSTABLE ATMOSPHERE EXPECTED... WILL MAINTAIN A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS BETWEEN SATURDAY AFTERNOON AND
SUNDAY.

MODELS ARE POINTING TOWARDS THE RIDGE REBOUNDING ON MONDAY WITH
DRY WEATHER. FORRESTER

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES FOR THE ENTIRE TAF
PERIOD. EASTERLY WINDS FROM 5 TO 10 KTS EARLY THIS MORNING WILL
BECOME SLIGHTLY GUSTY DURING PEAK HEATING. TOWARD THE END OF THIS
TAF CYCLE...VCTS MAY INTRODUCE SOME MVFR CONDITIONS...BUT IT IS A
BIT TOO SOON TO INDICATE THAT IN A PREVAIL GROUP. MICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 12, 8:09 AM MST, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
909 AM MDT MON AUG 12 2013

MTZ016-017-021>023-025>027-059-060-131100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-
909 AM MDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON WEST OF
A WHITEWATER TO A JORDAN LINE TODAY. A FEW OF THE STRONGER
ISOLATED STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL PRODUCE THUNDERSTORMS ACROSS
THE SAME AREA LATE TUESDAY AND WEDNESDAY WITH GUSTY WINDS...SMALL
HAIL AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 12, 11:14 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1214 AM MDT TUE AUG 13 2013

MTZ016-059-130715-
PHILLIPS-
1214 AM MDT TUE AUG 13 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 115 AM MDT.

AT 1212 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF LORING TO DODSON...AND MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   LORING...
   MALTA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4899 10749 4811 10757 4823 10840 4875 10828
      4875 10827 4881 10827 4899 10823
TIME...MOT...LOC 0614Z 269DEG 10KT 4887 10807 4834 10820

GFF
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 93 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Phillips

When
August 13, 1:10 AM MST
Where
Phillips County, 0.6 mi NNE of Malta to 0.8 mi N of Malta Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
48.358, -107.867

Phillips County dispatch reported standing water on the US Highway 191 underpass and street flooding in the town of Malta.

Hail, Richland

When
August 13, 4:24 PM MST to 4:39 PM MST
Where
Richland County, 0.83 mi NE of Savage
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.460, -104.340

Trained spotter reported hail up to size of nickels, lasting for 15 minutes in the town of Savage.

Hail, Richland

When
August 13, 4:40 PM MST to 4:45 PM MST
Where
Richland County, 3.12 mi NE of Savage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.480, -104.300

Trained spotter reported hail up to the size of quarters, lasting for 5 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475510, 475511, 475512.